Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 6, 2001, 5:50 PM CDT for Union County, South Dakota. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 5:50 PM CDT (22:50 UTC)
- Expired
- Apr 6, 2001, 6:05 PM CDT
- In force
- 15 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Union County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 5:52 PM CDT | Hail 0.75 | Elk Pt, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 062251 SVRFSD SDC127-062300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 550 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 605 PM CDT * AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ELK POINT...OR ABOUT 2 MILES NORTHWEST OF PONCA...MOVING RAPIDLY NORTHEAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ELK POINT AROUND 555 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:25 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 6, 4:25 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT FRI APR 6 2001
CONCERNS ABOUND IN RAPIDLY DEVELOPING SITUATION...FROM SEVERE
WEATHER...TO FLOODING...TO HIGH WINDS SAT.
CURRENT ENHANCEMENT OF THUNDERSTORMS ACRS NEBRASKA INTO FAR SERN SD
IS ALONG A WEAK PRESSURE TROUGH AT THE SURFACE...COINCIDENT WITH AN
AXIS OF GREATEST PRESSURE FALLS. WMFNT ACRS NEBRASKA IS STARTING TO
MAKE AN AGRESSIVE PUSH NORTH WITH EVIDENCE OF SURGE OF INSTABILITY
ALFT INTO ERN NEBRASKA. MOST LOW LVL SHEAR IS CONCENTRATED NEAR SFC
WMFNT...AND ANY TORNADIC THREAT SHUD REMAIN NEAR THIS FNT THIS
EVENING...PRECLUDING FOR THE MOST PART FSD CWA...BUT MONITORING
AREAS NR KSUX WITH POTENTIAL FOR WMFNT TO ARRIVE LATE EVNG. EVEN
KFSD VWP SHOWS THAT COLDEST AIR IS ONLY A FEW THOUSAND FEET
DEEP...WITH DIRECTIONAL AND SPEED SHEAR ABV...SUGGESTED BY MDL TO
REACH 50KTS OVER KFSD...AND MORE UNIDIRECTIONAL FCST AT KSUX IS
SUPPORTED BY THE PROFILER TRENDS AT FBY. WOULD THINK AT LEAST A FEW
ELEVATED SUPERCELLS WOULD BE LIKELY THIS EVENING WITH SOME SEVERE
HAIL. WITH SOMEWHAT MORE SHALLOW COLD AIR HEADING TOWARD SFC
FRONT...AND THE RELATIVE 50 TO 55KT PROGRESSION OF STORMS TO THE
NORTH AND NE...WL ALSO MENTION SOME THREAT OF MULTICELLULAR WIND
DAMAGE EVENTS IN SRN AREAS. MAY SEE A SEVERE HAIL EVENT OR TWO N OF
I90...BUT WL NOT MENTION IN ZNS. AS MAIN WAVE RESULTS IN TREMENDOUS
DEEP TROP CYCLOGENESIS BETWEEN 03Z AND 09Z...WL SEE FORMIDIBLE PUSH
OF DRYING AND END TO TSRA ACTION FM SW TO NE. MAIN PCPN LOOKS TO
BECOME MORE AND MORE FOCUSED AS LOW WRAPS UP WITH DEVELOPING
TROWAL...WHICH SETS UP NR THE JAMES VALLEY. MAY SEE SOME BASIN AVG
QPF IN EXCESS OF 1.5 INCHES IN THIS AREAS. MUCH LESSER QPF
EXPECTED IN ERN CWA...MAINLY WITH WHAT DEVELOPS IN INITIAL WM
FRONTAL ACTIVITY AND WITH SECONDARY ERUPTION ALONG THE SQUALL LINE
PRODUCED BY SIG PV ADVECTION. WIND AND HAIL IS PRIMARY THREAT WITH
THIS SECOND ROUND.
LOT OF TALK OF WHAT TO DO WITH FLOOD WATCH. AFTER EXTENSIVE LCL
DISCUSSION...WL DROP FLOOD WATCH FOR MOST OF AREA AS RIVERS ALREADY
FLOODING... ALBEIT HEAVY RAIN STILL LIKELY. WL KEEP A FLASH FLOOD
WATCH IN MORE FLASHY WRN CWA WHERE EASILY ATTAINABLE 1 AND 3HR FFG.
ON SAT...FOCUS WILL BE ON RESULTS OF RAIN...AND THEN THE LIKELY HIGH
WIND EVENT. PATTERN RECOGNITION SAYS SOMEWHAT SIMILAR TO THAT EVENT
WHICH PRODUCED DAMAGING WINDS ARND ARX CWA IN PRIOR TIMES...AND
FOCUS ON THE STG 900HPA JET OF NR 60 KTS WHICH CYCLES ALG MO RVR
AND INTO NRN IA/SRN MN IN AFTN. NEGATIVE FOR POTENTIAL WINDS WOULD
BE THE THREAT OF CLDS ACRS NRN CWA AS WELL AS ANY PRECIP DRAG BY
LINGERING RAIN IN WKNG TROWAL. MAIN WINDS WL BE ON WRN FLANK OF BENT
BACK FRONT...WHICH IS INTO FAR WRN CWA BY 12Z...AND SHIFTS QUICKLY
INTO SW MN AND NW IA BY ARND 15Z. EXPECT WNDS TO DIMINISH IN THE
AFTN IN WRN ZNS..AND LT IN SE SD.
WINDS TOAFTER PC SKIES...TRAILING THERMAL ZONE DOES NOT SINK TO FAR S
OF REGION...AND FLOW BECOMES HIGHLY FRONTOGENETIC WITH SOME MID LVL
MSTR BY LTR SAT NIGHT. WK PV SIGNATURE RIPPLES ALONG AS WELL...SO WL
PUT IN CHC SHRA LT INTO SW. THIS FRONTAL ZONE BECOMES MORE DEFINED
SUNDAY NIGHT INTO MONDAY...AND EXPECT SOME ELEVATED SHRA/TSRA MAINLY
ALG AND N OF SFC BNDRY...ENDING AS WK JETLET SHIFTS E OF CWA MON.
TMPS A FUN GAME TODAY WITH STRONG NON DIURNAL TONIGHT...THEN WELL
MIXED TO A SLOW FALL SAT. MORE OR LESS GONE WITH PREV FCST AT OUTER
PERIODS.
EXTENDED RANGE...GREAT CHANGES AGAIN. MRF/UK/CANADIAN ARE SUGGESTIVE
OF PHASING OF NRN/SRN STREAMS AND A MIDWEEK SPRING SNOWSTORM...WHILE
MORE CONSISTENT ECMWF SHOWING MORE STREAM SEPARATION AND SLOWER
EJECTION OF SW CLOSED LOW SETTING UP THIS WEEK. 5 DAY MEAN PROGS AND
ENSEMBLES ARE LESS IN FAVOR OF THE BIG EVENT...WITH OPERATIONAL MDL
AGAIN A RELATIVE OUTLIER. WL MORE OR LESS STAY MIDDLE OF THE ROAD
ON TMPS...WITH MENTION OF PCPN CHCS ON WED/THU. ADMITTIDLY DID NOT
GIVE THE FULL ATTENTION I USUALLY DO WITH MORE SIG CONCERNS IN SHORT
TERM.
COORD WITH DMX/MPX/OAX ON WATER/WIND HILITES
.FSD...FLASH FLOOD WATwCH TNGT AND ERY SAT W OF JAMES RVR
HIGH WIND WATCH SATURDAY MO RVR CORRIDOR
HIGH WIND WATCH LT SAT AM THRU AFTN SW MN INTO
CHAPMANNearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.